Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 91, NWS St. Louis, MO

June 2, 2018Monroe County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 2, 2018, 7:12 AM CDT for Monroe County, Shelby County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2018, 7:12 AM CDT (12:12 UTC)
Expired
Jun 2, 2018, 8:00 AM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 157 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.2 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

575 
WUUS53 KLSX 021212
SVRLSX
MOC137-205-021300-
/O.NEW.KLSX.SV.W.0091.180602T1212Z-180602T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
712 AM CDT SAT JUN 2 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southern Shelby County in northeastern Missouri...
  Monroe County in northeastern Missouri...

* Until 800 AM CDT.

* At 712 AM CDT, a severe thunderstorm was located near Maud, moving
  southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Shelbina, Paris, Clarence, Madison, Maud, Granville, Woodlawn,
  Hunnewell, Holliday, Stoutsville and Duncans Bridge.

This also includes  Union Covered Bridge Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3984 9229 3963 9177 3934 9194 3934 9221
      3935 9230 3935 9231
TIME...MOT...LOC 1212Z 305DEG 23KT 3967 9226 

HAIL...1.00IN
WIND...60MPH
 
$$

Tilly
3 follow-up statements
168 
WWUS53 KLSX 021233
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
733 AM CDT SAT JUN 2 2018

MOC137-205-021300-
/O.CON.KLSX.SV.W.0091.000000T0000Z-180602T1300Z/
Shelby MO-Monroe MO-
733 AM CDT SAT JUN 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR SOUTHERN SHELBY AND MONROE COUNTIES...

At 733 AM CDT, a cluster of severe thunderstorms was located over 
Granville, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Shelbina, Paris, Clarence, Madison, Maud, Granville, Woodlawn,
Hunnewell, Holliday, Stoutsville and Duncans Bridge.

This also includes  Union Covered Bridge Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3984 9229 3963 9177 3934 9194 3934 9221
      3935 9230 3935 9231
TIME...MOT...LOC 1233Z 303DEG 32KT 3958 9206 

HAIL...1.00IN
WIND...60MPH
 
$$

Tilly
772 
WWUS53 KLSX 021245
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
745 AM CDT SAT JUN 2 2018

MOC205-021255-
/O.CAN.KLSX.SV.W.0091.000000T0000Z-180602T1300Z/
Shelby MO-
745 AM CDT SAT JUN 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SHELBY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3961 9220 3961 9219 3966 9218 3963 9177
      3934 9194 3934 9225 3935 9231
TIME...MOT...LOC 1245Z 292DEG 22KT 3956 9197 

$$

MOC137-021300-
/O.CON.KLSX.SV.W.0091.000000T0000Z-180602T1300Z/
Monroe MO-
745 AM CDT SAT JUN 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR MONROE COUNTY...

At 745 AM CDT, a severe thunderstorm was located near Paris, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Paris, Madison, Granville, Holliday and Stoutsville. 

This also includes  Union Covered Bridge Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3961 9220 3961 9219 3966 9218 3963 9177
      3934 9194 3934 9225 3935 9231
TIME...MOT...LOC 1245Z 292DEG 22KT 3956 9197 

HAIL...1.00IN
WIND...60MPH
 
$$

Tilly
223 
WWUS53 KLSX 021259
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
759 AM CDT SAT JUN 2 2018

MOC137-021309-
/O.EXP.KLSX.SV.W.0091.000000T0000Z-180602T1300Z/
Monroe MO-
759 AM CDT SAT JUN 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY WILL EXPIRE AT
800 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3961 9220 3961 9219 3966 9218 3963 9177
      3934 9194 3934 9225 3935 9231
TIME...MOT...LOC 1259Z 281DEG 26KT 3954 9186 

$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:38 AM CDT, 34 minutes earlier.

Area forecast discussion, Jun 2, 6:38 AM CDT, 34 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
638 AM CDT Sat Jun 2 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 317 AM CDT Sat Jun 2 2018

(Today - Tonight)

Ongoing MCS is just entering NW MO as of 0700 UTC. Expectation is
for complex to continue southeastward roughly following forward-
propagating Corfidi vectors. Complex should gradually weaken with
eastward extent however as it heads into a less unstable airmass.
Marginally severe winds may be possible for portions of central and
northeast Missouri early this morning as thunderstorms enter the
CWA. Combination of low-level moisture convergence weakening this
morning and MCS continuing to move into a less unstable environment
should lead to complete decay by late morning. Attention then will
turn to redevelopment of convection this afternoon. Based on the
expectation that activity from the decaying MCS makes as far
southeast as portions of east-central Missouri, thinking is that an
outflow boundary this afternoon will be located somewhere across
south-central into southeast Missouri as well as southwest Illinois.
Believe this is where highest threat for severe thunderstorms will
be late this afternoon into early this evening. Environment will
liklely be characterized by at least moderate instability and deep-
layer shear in the 25-30 knot range. Multicellular clusters of
storms will likely be the favored storm mode, with large hail and
damaging winds the primary hazards. Further to the north, convective
coverage and severity is more uncertain as this morning's MCS
probably will stabilize the atmosphere substantially. Isolated-
scattered storms still may try and fire along the trailing synoptic
boundary, but these storms may struggle to become strong to severe
given the modest expected instability.

Scattered thunderstorms are expected to continue into the evening
hours across mainly southeast Missouri and southwest Illinois.
Storms could be strong to severe through the evening hours before
they gradually weaken as they head southeast. Synoptic cold front
should exit the CWA by around midnight, with cooler and drier air
filtering into the bi-state region the rest of the night. Lows
tonight should dip into the upper 50s to low 60s behind the front
beneath a clearing sky from west to east.

Gosselin

.LONG TERM...  (Sunday through Friday)
Issued at 317 AM CDT Sat Jun 2 2018

Focus thru the forecast period will be temps.

The front and upper trof currently across ern NEB/KS shud be east of
the CWA by 12z Sun. Behind this front, a rather strong, cool and dry
sfc ridge will build into the region. While the ridge will be
building into the region, ample insolation shud help keep temps near
seasonal average. Temps Sun night are expected to drop into the
lower 50s, especially in low lying areas with light winds and a
clear sky. Going forecast may still be too warm. Otherwise, this
pattern remains in place thru Tues as the sfc ridge gradually builds
east thru the region.

Upper ridge builds into the area by Wed, bringing temps back above
seasonal average. This warm pattern is expected to continue thru the
end of the forecast period. However, mdls do agree on a weak cdfnt
pushing thru the region late Thurs that shud allow Fri to be
slightly cooler.

There are a number of questions regarding PoPs for Wed thru Fri. The
ECMWF keeps the region dry until Fri. This soln seems unlikely given
relatively cooler 700mb temps across the area. Believe the GEM/GFS
solns are on the right track with some form of a ridge runner or at
the very least convection associated with the sfc fnt. Given the
uncertainty in timing as well as differences among mdls, have kept
PoPs in the lower chance range for now.

Tilly

&&

.AVIATION...  (For the 12z TAFs through 12z Sunday Morning)
Issued at 626 AM CDT Sat Jun 2 2018

Watching thunderstorm activity slowly move into portions of
northeast and central Missouri early this morning. Morning storms
have best chance of affecting KCOU and KUIN before storms weaken
and dissipate eventually by late this morning. Additional storms
may develop by mid afternoon and have VCTS mention for metro
terminals. Cold front will move through the region from west to
east late this afternoon through late evening, with winds veering
to the northwest behind the front.

SPECIFICS FOR KSTL:

Storms pushing east/southeast into portions of central and
northeast Missouri are expected to weaken and eventually dissipate
by late this morning. Cannot totally rule out a stray storm from
the remnants, but confidence too low to mention. Additional
scattered storms should develop this afternoon and have a VCTS
group into the early evening hours. Actual cold front moves
through terminal before midnight with winds veering to the
northwest. Northwest wind will likely become gusty by late Sunday
morning.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 2, 4:35 AM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
435 AM CDT Sat Jun 2 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
435 AM CDT Sat Jun 2 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Thunderstorms are likely this morning across portions of central
and northeast Missouri. A chance for thunderstorms continues this
afternoon and evening across southeast Missouri and southwest
Illinois. Some thunderstorms may be severe, mainly this afternoon
and evening, capable of producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service.

Tilly

In the hours before

Special weather statement, Jun 2, 6:30 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service St Louis MO
630 AM CDT SAT JUN 2 2018

MOZ018-019-026-021215-
Knox MO-Lewis MO-Shelby MO-
630 AM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...SHELBY AND WESTERN LEWIS
COUNTIES UNTIL 715 AM CDT...

At 629 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brashear to Clarence. Movement was
northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Shelbina, Edina, Clarence, La Belle, Shelbyville, Knox City,
Greensburg, Plevna, Maud, Steffenville, Colony, Emden, Hunnewell,
Hurdland, Novelty, Baring, Bethel, Newark and Leonard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4030 9195 4026 9195 4026 9184 3966 9185
      3966 9218 3961 9219 3961 9228 3967 9230
      3995 9229 3996 9234 4030 9235
TIME...MOT...LOC 1129Z 223DEG 29KT 4016 9247 3975 9230

Tilly

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:30 AM CDTSpecial Weather StatementLSXKnox, Shelby45 min
Jun 2, 8:06 AM CDTSpecial Weather StatementLSXAudrain, Ralls39 min
Jun 2, 8:10 AM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage50 min
Jun 2, 8:32 AM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Lincoln, Marion, Montgomery, Pike and 1 more43 min
Jun 2, 9:12 AM CDTSpecial Weather StatementLSXFranklin, Gasconade, Lincoln, Montgomery, Osage, Warren48 min
Jun 2, 10:02 AM CDTSpecial Weather StatementLSXCrawford, Franklin, Gasconade, Saint Louis, Washington43 min
Jun 2, 10:46 AM CDTSpecial Weather StatementLSXCrawford, Iron, Washington44 min
Jun 2, 11:29 AM CDTSpecial Weather StatementLSXSainte Genevieve, Saint Francois46 min
Jun 2, 5:57 PM CDTSpecial Weather StatementLSXReynolds63 min
Jun 2, 6:47 PM CDTSpecial Weather StatementLSXIron, Saint Francois58 min
Jun 2, 6:53 PM CDTSpecial Weather StatementLSXReynolds67 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.